Acid Rebound and Heartburn After Stopping “Acid Blocker”

| Posted in acid rebound, acid reflux, famotidine, heartburn | | No Comments

The body normally secretes substances such as gastric acid which are needed for digestion and adequate absorption of nutrients. However, excessive acid release can lead to problems such as reflux and heartburn, and patients with acid reflux often take medications known as proton pump inhibitors (PPIs). An example is Prilosec™ (omeprazole). However, when patients no longer need the PPI, suddenly stopping the medication can lead to relapse of the problem and “rebound acidity” including symptoms such as heartburn, even in patients who did not previously experience the symptoms. It can be helpful to taper off the PPI over 4 to 6 weeks by gradually lowering the dose and then extending the interval to every other day, every third day, etc. H2-blockers, such as Zantac™ (ranitidine) or Pepcid™ (famotidine) or antacids can be used if needed on "off" days, or some doctors may suggest switching directly to an H2-blocker and taking antacids as needed.

No Comments

Leave a comment




Comments have to be approved before showing up..